top of page
You are at party when you someone shouts that one of the guests is not breathing. He had been seen taking XTC pills with some of the other partygoers.
Q What should you do next?
A You should immediately activate EMS by dialing 911 and speaking with the operator. Next you or someone else should open the airway and evaluate him to see if he is breathing. You can try stimulating the victim with a sternal rub at this time.
The victim remains unresponsive to voice and stimulation and doesn't appear to be breathing. He is notably blue around the lips and there is some clear fluid coming out of the mouth.
Q What is the next thing you should do?
A You notice she is not breathing . and you will need to begin resuscitation. Since there is fluid around the mouth, he may have vomited, so you will need to turn him to the side and wipe the inside of the mouth clear with a towel or cloth or your fingers if nothing is available.
Place the victim on his back and as is shown in the ODrescueME app. At this point you should open the airway and if this does not result in effective breathing give 2 rescue breaths. If you are not comfortable giving rescue breaths you should immediately start compressions. Waiting will result in death, while rescue breathing can definitely be lifesaving. Nobody in the room has narcan .
You gave 2 effective rescue breaths. The victim does not start breathing. You should also check for a pulse by feeling for a sensation on the side of the throat in the neck and you cannot tell for sure if there is a pulse
Q What should you do now?
A . You should start CPR with chest compressions doing 15 compressions and giving one breath. If it is not possible to do rescue breathing, continue the compressions until the patient wakes up or starts breathing or help arrives.
The paramedics arrive and give 4 mg of nasal narcan and the patient wakes up within 30 seconds of administration. He is transported to the hospital for monitoring. Others who took the XTC were also brought to the hospital where 2 of the 6 victims also needed narcan.
Q What should happen next ?
A He had admitted taking an XTC that he bought from a friend, and they were planning on going out to a club after the party. He went to the hospital for monitoring. In some cases the medication that caused the overdose can last longer than the narcan causing the patient to stop breathing again. An opioid overdose victim should never be left alone after an overdose. Education was done on the issue of taking fake medication that when bought on line can be laced with fentanyl or other synthetic opioids which can be lethal.
bottom of page